Rush Medical Center Home Page Information for healthcare Professionals Rush University
FIND A DOCTOR
PATIENT & VISTOR SERVICES
HEALTH INFO
CLINICAL SERVICES
EVENTS & CLASSES
RUSH NEWS ROOM
CLINICAL TRIALS
RESEARCH AT RUSH
NURSING AT RUSH
WORK AT RUSH
GIVING TO RUSH

Rush News Room
News Releases

March 08, 2010

Warfarin Users Appear More Likely to Develop Brain Bleeding Following Stroke Treatment
 

Patients already taking warfarin who develop an acute stroke appear more likely to experience a brain hemorrhage following treatment with tPA, an intravenous clot-dissolving medication, even if their blood-clotting function appears normal, according to a study by researchers at Rush University Medical Center.

The study has been posted online in the Archives of Neurology and will appear in the journal's May issue.

Intravenous tissue plasminogen activator (tPA), a clot-dissolving medication, is effective for acute ischemic stroke and generally results in improved clinical outcomes despite a slightly higher risk of brain hemorrhage, the authors write as background information in the article.

The risk of hemorrhage is increased in some populations, including older adults and those with more severe strokes, high blood glucose levels, lower platelet counts and high blood pressure.

Use of anti-clotting medications, such as aspirin or warfarin, before having a stroke also raises the risk of hemorrhage, but current American Heart Association/American Stroke Association guidelines permit the use of tPA in these patients as long as their results on blood-clotting tests meet an international standard (described as an international normalized ratio of less than 1.7).

In the study, Dr. Shyam Prabhakaran, a neurologist at Rush, and colleagues studied 107 patients (average age, 69.2) with acute ischemic stroke who were treated with tPA between 2002 and 2009.

Thirteen of these patients, or 12.1 percent, were taking warfarin; all had an international normalized ratio of less than 1.7.

"The overall rate of symptomatic intracerebral hemorrhage was 6.5 percent, but it was nearly 10 times higher among patients taking warfarin compared with those not taking warfarin at baseline," Prabhakaran said.

The rate was 30.8 percent for patients who were taking warfarin versus 3.2 percent for those who were not.  Baseline warfarin use remained strongly associated with symptomatic intracerebral hemorrhage after adjusting for relevant co-variates, including age, atrial fibrillation, National Institutes of Health Stroke Scale score and international normalized ratio.

Prabhakaran cited several possible mechanisms to explain the association.  The clot-dissolving effects of tPA may be enhanced by the clot-preventing effects of warfarin, even at low levels. In addition, the effects of warfarin last for an average of three days after the last dose, so the international normalized ratio may continue to increase following treatment with tPA.

Prabhakaran cautioned that the results are preliminary and need to be confirmed in a larger study with more extensive adjustment for confounding variables.

The study was supported by a grant from the National Institute of Neurological Disorders and Stroke.

 

 

 


Back to Rush News Room
Search News Releases
Join Our News Release
E-mail List

Unsubscribe from News Releases
   Find a Doctor | Patient & Visitor Services | Health Information
Clinical Services | Events & Classes | Rush News Room | Clinical Trials
Research At Rush | Nursing At Rush | Work At Rush
Disclaimer | Privacy Statement | Site Map

© Rush University Medical Center, Chicago, Illinois